Texas, 2014Flash Flooding and Flooding in Texas, July 30 to 31, 2014
July 30 to 31, 2014 · NWS FWD · 10 events in 5 counties and zones
An upper level system moving across the region brought a MCS across the northeastern half of the CWA and then another round of heavy rain developed in the wake of the MCS. Heavy rain from both complexes resulted in flash flooding, mainly to the north and northeast of the DFW Metroplex.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system moving across the region brought a MCS across the northeastern half of the CWA and then another round of heavy rain developed in the wake of the MCS. Heavy rain from both complexes resulted in flash flooding, mainly to the north and northeast of the DFW Metroplex. A few reports of wind damage were also documented.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 30, 8:41 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 30, 8:41 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
941 PM CDT WED JUL 30 2014
.UPDATE...
SHOWERS AND STORMS ARE NOW INCREASING IN COVERAGE ACROSS SOUTHERN
OKLAHOMA NORTH OF THE STATIONARY BOUNDARY DRAPED FROM GAINESVILLE
SOUTHEAST TOWARD EMORY. IN ADDITION...AS ONE SHORTWAVE DISTURBANCE
MOVES SOUTHEAST TOWARD THE ARKLATEX...ANOTHER SHORTWAVE CAN BE
SEEN ON WATER VAPOR IMAGERY MOVING SLOWLY SOUTHEAST ACROSS THE
HIGH PLAINS OF EASTERN COLORADO AND WESTERN KANSAS. STRONG TO
SEVERE STORMS ARE BETWEEN DUNCAN AND ARDMORE OKLAHOMA AND WILL
MOVE SOUTHEAST TOWARD THE GAINESVILLE/SHERMAN AREAS AFTER 10 PM
CDT. THE POTENTIAL IS THERE FOR FOR VERY GUSTY WINDS...BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING WITH THESE STRONGER STORMS.
MEANWHILE FURTHER SOUTHWEST AWAY FROM THE BETTER UPPER LEVEL
FORCING...SCATTERED SHOWERS WERE WEAKENING AND LIKELY BECOMING
ELEVATED IN THE DRIER LOW LEVEL AIRMASS WHICH SHOULD CONTINUE
COOLING READILY OVERNIGHT.
THOUGH A BRIEF REPRIEVE MAY OCCUR AFTER MIDNIGHT...THE APPROACH OF
THE SECOND SHORTWAVE DISTURBANCE AND THE PRESENCE OF AN INCREASING
30-35 KT LLJ WILL LIKELY INCREASE COVERAGE OF SHOWERS AND A FEW
THUNDERSTORMS CONTAINING LOCALIZED HEAVIER RAINS ACROSS THE
NORTHEAST COUNTIES...NEAR AND NORTH OF THE STATIONARY FRONT.
DETERMINING TOTAL RAINFALL IS VERY DIFFICULT WITH SO MANY PLAYERS
IN THE GAME...BUT WHAT WE DO KNOW IS THE HEAVIEST RAINS WILL
LIKELY OCCUR ALONG AND NORTHEAST OF A GAINESVILLE...DALLAS/MCKINNEY...
CANTON/ATHENS LINE. IF ANY TRAINING OCCURS EARLY THURSDAY
MORNING...SOME LOCALIZED FLASH FLOODING WILL BE POSSIBLE. AT THIS
TIME...WILL NOT ISSUE A FLASH FLOOD WATCH WITH ANTECEDENT SOIL
CONDITIONS NOT BEING CONDUCIVE FOR WIDESPREAD FLASH FLOODING AND A
RELATIVELY PROGRESSIVE DISTURBANCE ALOFT. ONCE THE SECOND
SHORTWAVE ARRIVES BY DAYBREAK...THE SURFACE LOW AND ASSOCIATED
COLD FRONT WILL MOVE EAST-SOUTHEAST ACROSS THE AREA WITH A DRY
SLOT QUICKLY MOVING SOUTHEAST ACROSS THE AREA LATER THURSDAY
MORNING AND THURSDAY AFTERNOON. SOME LOCALIZED HEAVIER RAINS WILL
REMAIN POSSIBLE ACROSS THE EASTERN COUNTIES AHEAD OF THE FRONT AND
WITHIN THE BETTER AXIS OF MOISTURE WHERE PWATS WILL AVERAGE
BETWEEN 1.75 AND 2.00 UNTIL THE COLD FRONT PASSES THROUGH.
05/
&&
.AVIATION...
/ISSUED 643 PM CDT WED JUL 30 2014/
/00Z TAFS/
CONCERNS...POTENTIAL FOR THUNDERSTORMS AT THE METROPLEX AIRPORTS
OVERNIGHT AND THEN AT WACO LATE THURSDAY MORNING WITH A COLD FRONT
BRINGING NORTH WINDS TO THE REGION.
SOUTHEAST WINDS AND VFR CONDITIONS WILL PREVAIL THIS EVENING AHEAD
OF AN APPROACHING COLD FRONT. SHOWERS AND THUNDERSTORMS ARE
ALREADY DEVELOPING ALONG THE FRONT LOCATED NEAR A LINE FROM
FREDERICK OK TO MIDLAND TEXAS. THE FRONT WILL MAKE SLOW BUT STEADY
PROGRESS OVERNIGHT REACHING THE METROPLEX BY 14Z AND WACO AROUND
16Z THURSDAY MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR THE METROPLEX...AHEAD OF THE FRONT...BEGINNING AROUND
05Z AS LIFT OCCURS AHEAD OF AN ATTENDANT SHORTWAVE. LIGHTNING AND
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY CONVECTION OVERNIGHT.
WILL CONTINUE WITH THE VCSH/VCTS MENTION OVERNIGHT AND LIKELY
INCLUDE A TEMPO FOR -TSRA AT THE METROPLEX AIRPORTS WITH A LATER
TAF ISSUANCE. BEST GUESS RIGHT NOW FOR STORMS IN THE METROPLEX
MAY BE 09-13Z BUT WILL WATCH THE EVOLUTION AND ATTEMPT TO PINPOINT
A BETTER TIMING. SHOWERS AND THUNDERSTORMS WILL IMPACT WACO IN A
MUCH SHORTER WINDOW BETWEEN 16-19Z.
NORTHWEST WINDS BEHIND THE FRONT WILL BECOME MORE NORTHERLY
THURSDAY AFTERNOON. MVFR CIGS ARE EXPECTED TO DEVELOP OVERNIGHT
TONIGHT AND IMPACT ALL TAF SITES BUT CONDITIONS WILL IMPROVE TO
VFR BEHIND THE FRONT EARLY FRIDAY AFTERNOON.
82/JLD
&&
.PREV DISCUSSION... /ISSUED 355 PM CDT WED JUL 30 2014/
OUR FIRST ROUND OF PRECIPITATION HAS MOVED INTO NORTHEAST TEXAS.
WITH THE BACK EDGE OF THE EXITING IMPULSE CLEARLY EVIDENT ON
WATER VAPOR IMAGERY APPROACHING FROM THE WEST...IT APPEARS
SUBSIDENCE WILL DOMINATE THE NEXT SEVERAL HOURS. WILL KEEP THE
MENTION OF THUNDER IN THE FORECAST...BUT THE CONVECTIVE MODE WILL
BE PREDOMINANTLY LIGHT SHOWER ACTIVITY THROUGH AT LEAST MID-
EVENING.
THE EXITING SYSTEM HAS HELPED GIVE A PUSH TO A COLD FRONT...WHICH
IS NOW PLOWING SOUTH THROUGH THE HIGH PLAINS OF WEST TEXAS. THE
BULK OF BOUNDARY IS FREE OF STORMS AT THIS TIME...BUT AS IT PEELS
UP THE UNSTABLE AIR TO THE EAST...THE NEXT SHORTWAVE WILL ADD
SIGNIFICANT LIFT IN THE MID-LEVELS TO AID IN NOCTURNAL CONVECTIVE
INITIATION. THE NEXT IMPULSE HAS BEGUN TO INITIATE CONVECTION
ACROSS THE NEW MEXICO HIGHLANDS AND THE COLORADO ROCKIES. THIS
DISTURBANCE WILL SPREAD LARGE-SCALE LIFT EASTWARD THIS EVENING AS
A 30-KT LLJ ENSUES. THIS MOISTURE FLUX WILL SURGE PW VALUES ABOVE
2 INCHES...RESULTING IN PRECIPITATION EFFICIENCIES OF TROPICAL
PROPORTIONS. AS A RESULT...HAVE INTRODUCED HEAVY RAIN INTO THE
WEATHER GRIDS IN NORTHERN AND NORTHEASTERN ZONES. WHILE THIS MAY
APPEAR TO HAVE THE MAKINGS OF A FLASH FLOOD EVENT...THERE ARE A
FEW MITIGATING FACTORS. (1) UNSEASONABLY STRONG WINDS IN THE MID-
LEVELS WILL BEGIN VEERING DURING THE EVENT...BOTH ENHANCING THE
SPEED OF INDIVIDUAL CELLS AND REDUCING THE LIKELIHOOD OF TRAINING
ECHOES. (2) GUIDANCE SUGGESTS THIS VEERING WILL LEAD TO A
SIGNIFICANT INTRUSION OF DRY MID-LEVEL AIR THAT WILL CUT OFF THE
PRECIPITATION PROCESSES FROM WEST TO EAST BETWEEN SUNRISE AND
MIDDAY. (3) IF THE INITIAL CONVECTION IS INTENSE ENOUGH FOR
SIGNIFICANT HEAVY RAIN DURING THE EARLY MORNING...THE RESULTING
COLD POOL MAY PUSH THE EFFECTIVE SURFACE BOUNDARY MUCH FARTHER
SOUTH THAN GUIDANCE CURRENTLY SUGGESTS. SUBSEQUENT ACTIVITY WOULD
THEN BE CONFINED TO THE SOUTHERN ZONES THURSDAY AFTERNOON.
LOW-LEVEL COLD ADVECTION AND LINGERING CLOUD COVER THURSDAY AND
FRIDAY MAY KEEP HIGH TEMPERATURES IN THE 80S BOTH DAYS...AND
PERSISTENT NORTHERLY FLOW WILL MEAN A SLOW WARMING TREND THIS
WEEKEND. THE MILD AIR WILL GRADUALLY MODERATE...BUT TEMPERATURES
WILL REMAIN BELOW NORMAL INTO NEXT WEEK WHEN THE GULF FINALLY
REOPENS.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 74 83 70 87 72 / 40 40 10 5 5
WACO, TX 74 89 70 89 70 / 20 30 20 10 5
PARIS, TX 68 78 65 83 68 / 80 50 20 10 5
DENTON, TX 72 83 67 87 68 / 50 40 10 5 5
MCKINNEY, TX 71 83 66 85 67 / 60 50 10 5 5
DALLAS, TX 74 83 70 86 73 / 40 40 10 5 5
TERRELL, TX 72 83 69 85 69 / 50 50 20 10 5
CORSICANA, TX 72 87 70 87 70 / 30 40 20 10 5
TEMPLE, TX 72 92 70 90 70 / 10 40 20 10 5
MINERAL WELLS, TX 70 84 67 89 68 / 30 20 10 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
82/05
Hazardous weather outlook, Jul 30, 8:47 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CDT WED JUL 30 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
947 PM CDT WED JUL 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
THUNDERSTORM CHANCES WILL CONTINUE INCREASING OVERNIGHT. THE BEST
CHANCE OF THUNDERSTORMS WILL EXIST FOR LOCATIONS ALONG AND
NORTHEAST OF A LINE FROM BOWIE...TO PLANO...TO CANTON...WITH
LESSER CHANCES FURTHER SOUTH AND WEST. HEAVY RAINFALL AND LOCALIZED
FLOODING ARE POSSIBLE FOR AREAS NORTH THROUGH EAST OF THE
METROPLEX.
A LOCALIZED THREAT FOR STRONG TO BRIEF SEVERE STORMS WILL EXIST
NORTH OF THE INTERSTATE 30 CORRIDOR AND ALONG AND EAST OF INTERSTATE
35 EAST CORRIDOR THROUGH MIDNIGHT. VERY GUSTY DOWNBURST WINDS...
FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS.
SMALL HAIL WILL BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF NORTH AND CENTRAL
TEXAS ON THURSDAY. THE BEST RAIN CHANCES WILL BE GENERALLY EAST OF
I-35. FOR LOCATIONS ALONG AND NORTHEAST OF A LINE FROM BOWIE TO
CANTON...THERE WILL BE A HEAVY RAINFALL AND LOCALIZED FLOODING
THREAT IN THE MORNING. THUNDERSTORM CHANCES WILL END FROM NORTHWEST
TO SOUTHEAST DURING THE DAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH MIDNIGHT NORTH
OF THE INTERSTATE 30 CORRIDOR AND ALONG AND EAST OF INTERSTATE 35
EAST CORRIDOR.
In the hours before
Special weather statement, Jul 30, 8:51 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
951 PM CDT WED JUL 30 2014
TXZ091-092-310315-
MONTAGUE TX-COOKE TX-
951 PM CDT WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
EASTERN MONTAGUE COUNTY
AT 952 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES NORTH OF
GAINESVILLE TO 24 MILES NORTHWEST OF GAINESVILLE TO 12 MILES
NORTHEAST OF NOCONA...MOVING SOUTH AT 30 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE ST. JO...CALLISBURG...
GAINESVILLE...LINDSAY...MUENSTER AND FORESTBURG.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3395 9695 3394 9694 3363 9694 3342 9716
3344 9766 3393 9772 3392 9749 3383 9744
3383 9737 3389 9732 3387 9726 3392 9721
3386 9716 3376 9718 3372 9711 3380 9710
3382 9706 3385 9710 3385 9703 3394 9700
TIME...MOT...LOC 0252Z 340DEG 28KT 3412 9717 3394 9731
3392 9763Event by event
6 flash flood, 2 thunderstorm wind, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Cooke
- When
- July 30, 9:50 PM CST
- Where
- Cooke County, 2.07 mi S of Myra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.600, -97.320
Several tin roof structures and outbuildings were damaged by thunderstorms winds between Myra and Hood. Several trees were also damaged in the same area.
Flood, Cooke
- When
- July 30, 10:10 PM CST to July 31, 2:30 AM CST
- Where
- Cooke County, 1.71 mi NE of Gainesville Muni Arp to 3.3 mi E of Windsor
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.670, -97.183
Some intersections in Gainesville have 2+ feet of water over them and are being closed. An estimated 2-3 inches of rain fell in just a few hours in the area.
Flash Flood, Denton
- When
- July 31, 12:00 AM CST to 3:30 AM CST
- Where
- Denton County, 7.39 mi E of Pilot Pt to 7.78 mi WNW of Bolivar
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.413, -96.843
Several roads across the northeastern half of Denton County were flooded by high waters due to 3-6 of rain that fell in that area in just a few hours. Denton County Road and Bridge East reported Mustang Trail in Sanger, Coffey Road in Aubrey, Shearer Road in Pilot Point and the county roads of North Legacy, Fairfield, and Mobberly near Celina and Prosper remained closed until crews could check on them later that morning.
Thunderstorm Wind, Denton
- When
- July 31, 12:10 AM CST
- Where
- Denton County, 1.8 mi NE of Denton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 33.240, -97.130
Thunderstorm winds damaged a building and several trees on the northeast side of Denton.
Flash Flood, Denton
- When
- July 31, 12:22 AM CST to 2:30 AM CST
- Where
- Denton County, Sanger to 0.72 mi ENE of Sanger
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.370, -97.180
One foot of water was reported over the Interstate 35 access road in Sanger, south of FM 455. Interstate 35 in and just north of Sanger also had to be closed two times due to high water. Up to 4 of rain was reported in Sanger in just a few hours.
Flash Flood, Denton
- When
- July 31, 1:02 AM CST to 3:30 AM CST
- Where
- Denton County, 3.02 mi ENE of Little Elm to 2.94 mi SSE of Navo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.170, -96.924
East Eldorado Pkwy was closed from Hart Road to Preston of the Lakes Blvd in Little Elm due to flooding. Rainfall reports totaled 3-4 of rain in just a few hours in that area.
Flash Flood, Hunt
- When
- July 31, 4:20 AM CST to 5:30 AM CST
- Where
- Hunt County, 1.42 mi E of Mexico to 1.48 mi N of Lake Tawakoni
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.901, -96.046
The east side of Quail Run Circle was washed out by heavy rainfall. 2-4 inches of rain fell in the area in just a few hours.
Flash Flood, Grayson
- When
- July 31, 5:45 AM CST to 7:45 AM CST
- Where
- Grayson County, 0.89 mi N of Gunter to 1.96 mi SW of Gunter
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.463, -96.753
Significant flooding was reported in Gunter and flood waters reached the edges of a few homes and businesses in the city. Parts of Highway 289 were closed due to high water. Several residents were trapped in their homes until the waters receded. 3-5 of rain fell in the area in just a few hours.
Flash Flood, Collin
- When
- July 31, 7:15 AM CST to 8:00 AM CST
- Where
- Collin County, 1.51 mi NE of Anna to 1.88 mi NE of Anna
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.368, -96.555
Flooding along Highway 5 near Rosamond Pkwy in Anna closed the road.
Flood, Grayson
- When
- July 31, 7:47 AM CST to 10:45 AM CST
- Where
- Grayson County, 3.07 mi NNW of Tioga to 2.8 mi NW of Whitewright
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.510, -96.944
Residual flooding of creeks, streams, and roads continued across the southern portions of Cooke County after 3-5 of rain fell in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Colorado, July 30, 20141 death · $30,000 · 95 kt wind · 1 event
- Dust Devil in New York, July 30, 20141 death · 1 injured · 1 event
- Flash Flood and Hail in Arizona, July 30, 20141 death · 50 kt wind · 4 events
- Flash Flood and Hail in New Mexico, July 30 to 31, 2014$210,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Ohio, July 30, 2014$50,000 · 1 in hail · 6 events
- Hail and Damaging Wind in New Mexico, July 30, 2014$45,000 · 1 in hail · 3 events
- Flash Flooding in Colorado, July 30, 2014$30,000 · 2 events
- Flash Flood and Hail in New York, July 30, 2014$25,000 · 0.75 in hail · 3 events
- Hail and Damaging Wind in Wisconsin, July 30, 20141.5 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2014$6,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Oklahoma, July 30, 201492 kt wind · 4 events
- Heavy Rain in Kansas, July 30, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535004, 535092, 535101, 535005, 535093, 535094, 535095, 535096, 535098, 535100.